Home | About IJMPO | Editorial board | Search | Ahead of print | Current Issue | Archives | Instructions | Subscribe | Advertise | Contact us |  Login 
Indian Journal of Medical and Paediatric Oncology
Search Article 
  
Advanced search 
 

 Table of Contents      
IMAGES IN ONCOLOGY
Year : 2013  |  Volume : 34  |  Issue : 4  |  Page : 334  

Flagellate erythema induced by bleomycin toxicity


1 Department of Pediatric Oncology, Kidwai Memorial Institute of Oncology, Bangalore, Karnataka, India
2 Department of Surgical Oncology, Kidwai Memorial Institute of Oncology, Bangalore, Karnataka, India

Date of Web Publication18-Jan-2014

Correspondence Address:
L Appaji
Department of Paediatric Oncology, Kidwai Memorial Institute of Oncology, Bangalore, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-5851.125265

Rights and Permissions
  Abstract 

Bleomycin is a chemotherapeutic antibiotic used in various malignancies. Its toxicity is mainly lung and skin with marrow sparing effect. Here we would like to describe a characteristic skin reaction developed because of bleomycin in a case of intracranial germ cell tumor. Flagellate erythema which is a self-limiting toxic reaction can cause residual hyperpigmentation.

Keywords: Bleomycin, flagellate erythema, hyperpigmentation, skin toxicity


How to cite this article:
Appaji L, Reddy C V, Aruna Kumari B S, Padma M. Flagellate erythema induced by bleomycin toxicity. Indian J Med Paediatr Oncol 2013;34:334

How to cite this URL:
Appaji L, Reddy C V, Aruna Kumari B S, Padma M. Flagellate erythema induced by bleomycin toxicity. Indian J Med Paediatr Oncol [serial online] 2013 [cited 2019 Nov 17];34:334. Available from: http://www.ijmpo.org/text.asp?2013/34/4/334/125265


  Case Top


A 15-year-old boy diagnosed as intracranial germ cell tumor underwent surgery, followed by cranial radiotherapy (45 Gy) and later treated with Bleomycin, Etoposide and Cisplatin(BEP) regimen. After third cycle of chemotherapy, he developed asymptomatic erythematous rashes over the back, chest and thighs, which later subsided with persistence of hyperpigmentation [Figure 1].
Figure 1: Hyperpigmentation of flagellate erythematous rash over the back and thigh

Click here to view


Bleomycin is a chemotherapeutic antibiotic associated with various skin related toxicities such as Raynaud's phenomenon, flagellate erythema, and sclerodermoid reaction. In the acute stage they are erythematous rashes later may persist as hyperpigmentation marks. [1] Other conditions which may be associated with flagellate erythema are docetaxel, adult Still's disease, dermatomyositis and ingestion of shiitake mushrooms. [2] During the acute phase, topical with or without oral steroids may reduce symptoms.

 
  References Top

1.Mowad CM, Nguyen TV, Elenitsas R et al. Bleomycin-induced flagellate dermatitis: A clinical and histopathological review. Br J Derm 1994;131:700-2.  Back to cited text no. 1
    
2.AJ Fyfe, P McKay. Toxicities associated with bleomycin. J R Coll Physicians Edinb 2010;40:213-5.  Back to cited text no. 2
    


    Figures

  [Figure 1]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
   Abstract
  Case
   References
   Article Figures

 Article Access Statistics
    Viewed1151    
    Printed26    
    Emailed0    
    PDF Downloaded196    
    Comments [Add]    

Recommend this journal